Key result
Ingestion of a single 4-fluoroamphetamine pill in a healthy 20-year-old male caused acute onset life-threatening cardiorespiratory toxicity and reverse type Takotsubo cardiomyopathy.
Why the study?
Despite the popularity of 4-fluoroamphetamine (4-FA) on the global drug market, data on severe adverse effects are scarce.
Case Report (n=1)
Recreational use of 4-fluoroamphetamine can cause life-threatening acute heart failure and reverse type Takotsubo cardiomyopathy even in healthy, drug-naïve individuals.
4-FA use warrants consideration in unexplained reverse Takotsubo with acute HF; leaves open incidence and mechanisms via prospective data.
INTRODUCTION: 4-fluoroamphetamine (4-FA) is a novel psychoactive stimulant with a global presence on the drug market. Despite the popularity of 4-FA, data on severe adverse effects are scarce. We present a case of laboratory confirmed 4-FA mono intoxication causing acute heart failure due to a reverse type Takotsubo cardiomyopathy. CASE: A 20-year-old male with no previous medical history and no reported previous drug use, presented to the emergency department (ED) with complaints of headache, nausea and vomiting, approximately 4.5 h after the ingestion of a single 4-FA pill. After 30 min his condition deteriorated with severe hypertension, tachycardia and respiratory failure. Echocardiography showed a reverse type Takotsubo cardiomyopathy. The patient was successfully treated with mechanical ventilation, a phosphodiesterase-3-inhibitor (PDE3-inhibitor) and diuretics. Three months after hospital admission, the patient was free of complaints and his left ventricular function fully recovered. CONCLUSION: Recreational use of 4-FA may result in acute onset life-threatening cardiorespiratory toxicity, preceded by severe hypertension, even in drug-naïve patients without any medical history. Emergency physicians and cardiologists should be cautious not to underestimate life-threatening 4-FA complications.
No takes yet. Share an insight, caveat, or question.
Pas et al. (2020) conducted a case report in Acute heart failure due to reverse type Takotsubo cardiomyopathy (n=1). 4-fluoroamphetamine (4-FA) was evaluated on Acute heart failure and reverse type Takotsubo cardiomyopathy. Ingestion of a single 4-fluoroamphetamine pill in a healthy 20-year-old male caused acute onset life-threatening cardiorespiratory toxicity and reverse type Takotsubo cardiomyopathy.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: